Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Chest symptoms
Question: D-dimer and menstruation
|maiden75 - Thu Oct 16, 2008 4:39 pm||
I went to the ER a couple of weeks ago for heart palpitations. My EKG showed PACs and the dr there said my lab work was fine. I followed up w/my cardiologist and he said that my D-dimer was high, so he wanted to do an ultrasound to rule out a leg clot. He has already done an echo of my heart and said it was ok, just very mild tricuspid regurgitation and mild left atrial enlargement, but nothing to worry about. My question is that I was on my period when the blood was drawn, so could it be elevated from menstrual clots??? Also, if I had a clot in my leg or lung, would it cause left atrial enlargement or regurgitation? I am going next week for the u/s. Thanks!
|John Kenyon, CNA - Fri Oct 17, 2008 8:20 pm||
The theory you propose concerning elevated D-dimer during one's period is a controversial one at best. The official word on this (so far) is that since menstrual clots are extravascular, they wouldn't influence a D-dimer result. This is from Chan, Johnson, Panju and Bradley in the Journal of the American Journal of Hematology. While the theory makes sense on its face (and may actually be found, someday, to be correct), the belief now is that being on one's period won't affect a D-dimer test.
This leaves the question of what led the attending physician to include this test in your workup for palpitations (the result of PACs). It was an odd choice unless this was a very thorough and involved doctor who realized that on rare occasions pulmonary problems (such as a DVT gone to the lung) can cause atrial arrhythmias. Then again, with no other symptoms to suggest this (and the D-dimer is good for this because it can tell if there may have been a clot anywhere in the body over the previous week or two, not necessarily confined to the leg), it remains an unusual choice. It also was elevated, which is odd as well.
A DVT would not cause left atrial enlargement, although a long-indwelling DVT which had moved to the lung might cause this as well as tricuspid regurgitation, although, again, without any symptoms to suggest any of this, it is all very strange. Generally a DVT will cause typical leg symptoms, and even in cases where it does not, if it were to escape and lodge in a lung the chances of that going unnoticed are almost nil.
None of this precludes the possibility, but PACs and mild regurge of various heart valves are so common a finding, I'm just rather surprised that the ER doctor you saw may have discovered something important which apparently caused no other symptoms (at least none that you've mentioned).
If there were a DVT still present in your leg, on the other hand, it would not yet have gone to your lung, so would not be responsible for the PACs and tricuspid regurge anyway, even remotely.
Because of all this pondering I'm thinking your doppler exam will come out negative, but either way I'll be very interested in the finding. It's possible, although unlikely, something potentially worrisome was accidentally found because of your ER visit. If so, my congratulations to the doctor. Your cardiologist is absolutely correct to follow this up. I hope it all turns out to be a big nothing, but if there's something there, you certainly would want to know. Then the underlying cause could be discovered and medically managed.
Please do follow up with us on this. Again, hopefully it is nothing. Statistically it seems like a long shot. Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.